Aa
Aa
A
A
A
Close
Avatar universal

Synthroid vs Armor and anxiety

I'm 53 have been on Synthroid 100mcg for many years since having it removed in 2006.  I did well for years rarely adjusting the dose.  Last December completely out of the blue I had an episode of racing heart and anxiety.  My level was .35 so the dosing was reduced to 75.  A month later my level was 7.5 so it was bumped back up.  I'm now back to 100 mcg but I have not felt normal since the initial episode in Dec.  Anxiety, increased heart rate, losing hair, blurred vision and hot flashes.  My doctor initially put me on Effexor treating as an anxiety issue and she also said it would help with menopausal symptoms.  The side effect of tachycardia was unbearable and was told I should have gone to the emergency room. Since then I have changed doctors and who has given me the option to start Prozac or try armour thyroid (I asked about it).  My last TSH was .22 and I had previously been okay with that level so I chose the Prozac.  She had also given my a script for the lowest dose of Xanax since I have severe anxiety especially when I drive.   I have been rethinking that decision since I'm terrified of my last experience with Effexor and haven't even picked it up.  Now I think I should have chose the Armor.  Has anyone experienced something similar and found changing to Armor helped?  Could all of this result from my thyroid  or could it suddenly be another thing that comes along with menopause?
9 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Have you had any thyroid tests besides TSH?  If so, please post results and reference ranges shown on the lab report.  Certainly some symptoms can be related to menopause, but let's have a look at your thyroid levels.

Switching from T4 med like Synthroid is sometimes necessary if the body is not adequately converting the T4 to T3.  
Helpful - 0
Avatar universal
I'm not sure if I've had T3 or T4. I'll have to get a copy of my records. My new doctor has ordered it for the next lab in 4 weeks.  If the numbers are normal will that mean that changing to Armor will not have any impact on my symptoms. Before this happened I was perfectly healthy and Synthroid was the only medication I was taking. The only time I went to the doctors was for an annual exam.  Since then I've had a holter and stress both normal except for a brief period of SVT (160).  
Helpful - 0
Avatar universal
Switching to Armour Thyroid is beneficial only in those cases where the Free T4 is significantly higher in is range than Free T3 in its range.  That happens when your body is not adequately converting the T4 med to T3.  Dependent on your lab test results, it may be that you only need an increase in your T4 med, or you may only need to add some T3 to your meds, rather than totally switching to Armour Thyroid.  We won't know until we see your test results for Free T4 and Free T3, not Total T4 and Total T3.  You should make sure they test for Free T4 and Free T3 each time you go in for tests.  If the doctor resists, just insist on it and don't take no for an answer.  

In addition, to at least establish a base, I also suggest that you request to be tested for Reverse T3 so that we can have a look at your Free T3 to Reverse T3 ratio.  If not already tested for Vitamin D, B12 and ferritin, those are necessary also, since hypo patients are frequently too low in the ranges for those as well.  

A good thyroid doctor will treat a hypo patient clinically by testing and adjusting Free T4 and Free T3 as necessary to relieve symptoms, without being constrained by TSH levels.  Symptom relief should be all important, not just test results.  As you proceed, you are going to need to know if your doctor is willing to treat clinically, as described.  If not, then eventually you will need to find a good thyroid doctor.  
Helpful - 0
Avatar universal
It is my understanding that as one gets older one's dose may need to be adjusted based on sensitivity to the hormone due to age. I'm new to this, still trying to get my dose right, so I'm just making throwing out a possibility. My dose was changed from 50 mcg to 57 mcg which I thought was an oddly small change given I'd mainly heard of adjusting by increments of 25 mcg, but as it turns out it is not uncommon to have even a 5 mcg adjustment. I'm wondering if 100 became too much for you, but 75 was too little. I'm surprised they wouldn't give a dose around 85, and tweak it more slowly. Maybe someone else will chime in on this; just seems like 25 is a big dose drop when 100 had always worked so well for you.
Helpful - 0
Avatar universal
Thank you, I appreciate the input.  Maybe that will be the suggestion at the next office visit.  I didn't realize such a small dose change would cause such a difference.
Helpful - 0
Avatar universal
I looked today and I did have a total T3 but not a T4.  The level was either 67 or 69 and the low normal was 71,  That was also done in Feb when my TSH was over 7.  I'm assuming that they effect each other so if my TSH was lower than the total T3 would be higher. Am I correct?  What is the difference between a total and a free T3 test?  I believe she said she was going to order a free T3 and T4.  She is new to me and is certainly more willing to listen than my primary I had for years.  My old PCP wouldn't even let me explain what happened during the episode that started this whole thing so I felt I had to find someone who would.  I spoke to the pharmacist who said that tachycardia is not a likely side effect of Prozac so I may give it a try.   I know I have to try something to get my life back to normal.
Helpful - 0
Avatar universal
Before proceeding with the Prozac, I think you need to find out what your Free T4 and Free T3 levels are.  Total T4 or T3 is a measure of all your serum levels of those.  Most of that total amount is bound to protein and biologically inactive.  Only the small portion that is free of protein is active, thus called Free T4 and Free T3.  You need to always make sure they test for the Frees, not Totals.  Free T3 has been shown to correlate best with hypo symptoms, while Free T4 and TSH did not correlate well at all.  

And yes, TSH moves in opposite direction from Free T4 and Free T3; however,  TSH frequently becomes suppressed below range when taking thyroid med adequate to relieve symptoms.  That doesn't mean hyperthyroid, unless there are hyper symptoms due to excessive levels of Free T4 and Free T3.  So don't let the doctor ever consider adjusting your meds based on TSH.  

With you originally only taking 100 mcg of T4 med, after removal of your thyroid gland, I fully expect that you were still hypothyroid, and reduction of your dosage to 75 only made the problem worse.  Palpitations can be a result of being hypo as well as being hyper.  That doctor reacted to your .35 TSH rather than looking at your Free T4 and Free T3 levels.  Also, there are other things that could have caused your episode.  For example, as mentioned, hypo patients are frequently too low in the ranges for Vitamin D, B12 and ferritin.  Insufficient levels can cause symptoms that mimic hypothyroidism.  Also, low D and ferritin can affect metabolism of thyroid hormone.  If not tested for those you need to do so.  Low ferritin can also cause palpitations.  You can read about it here.

http://www.ehow.com/about_5475304_symptoms-low-ferritin.html

So the way I see it is that you need to get those Free T4 and Free T3 tests done as soon as possible.  i would also push for Vitamin D, B12, ferritin, and Reverse T3.  With those results we can help you understand the basic cause for your symptoms and determine the best course of action.  
Helpful - 0
Avatar universal
I'll have to look into what I had for labs, I only got the ones done at the hospital not all of them through my old PCP since she did them through her office.  I know I asked about Vitamin D and was told that since I live in Northern NH and it was winter they would be low but I don't believe the lab was done.  I tried to get the results from my old PCP through the portal but found she deactivated my account so I can't see them.  I know she was not happy when I switched doctors but she left me no choice.  When I had the reaction to Effexor I told her that I had to see someone right away and I was at work.  She was an hour away and told me that I would need a referral and she would not give me one. That was when I decided she did not put my interests first and found a new physician.   I'm hoping she sent all medical records to my new PCP.  I'll have to look into it.  Should I start taking at least a multivitamin and maybe additional iron and B complex?  I was also thinking magnesium might help. Can dizziness also be a symptom of being hypo?
Helpful - 0
Avatar universal
Yes on the multivitamin, D3, B12 and iron.  The best forms of iron are ferrous fumarate, ferrous sulfate, ferrous glutamate, ferrous bisglycinate.  When you start on iron it is good to also take some form of magnesium, other than magnesium oxide.  

Ye on the dizziness.
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.